HELP! IV Extravasation (IV leaked into tissue) with Bendamustine! Anyone had that happen?

  • 2 replies
  • 9 subscribers
  • 533 views

The IV site was the top of my right forearm. When the nurse injected the pre-meds, they burned more than usual. The ativan burned more and I thought it was because she was injecting it too fast (she usually does it slowly because…it burns). But, the Benadryl especially burned. And it radiated and burned down both sides of my forearm and I told the nurse. She said, “Oh, it’s just following the vein.” She hooked up the bag of benda and it burned at the IV site. She said it was still pushing the Benadryl and it should stop burning soon. It didn’t. It got worse. And she was so busy with other patient IV buzzers going off, new people walking in, other people waiting to get unhooked, and me being too mild mannered to say anything. I was just hoping it would rectify itself and finish. Then my daughter walked in (I had sent her on an errand to Costco). She whipped the blanket off my arm (my iv arm gets cold so I keep a blanket on it). My wrist looked like a muffin was sitting on it. It was so swollen that it was shiny. And the rest of my forearm was misshapen and swollen, as well. She ran to get the nurse. The nurse removed the IV and failed at an attempt to put another one in on the other arm. Lovely. This girl was shaken (the nurse!). She had to get another nurse to do a third try.

That happened two days ago. Yesterday it was still very swollen and had a couple of painful areas, but I had full use of the arm and no limitations. The doctor called me and said that benda is relatively mild (as far as chemos go) and it shouldn’t cause any tissue damage. This morning, am up early because it’s still grossly swollen and a bit more painful than yesterday. Yes, I will call my doctor today. He gave me his cell number and told me to call ANY TIME. I guess I caused quite a stir at the office. The U.S. is such a litigious country, I’m sure they worry about repercussions if there is damage.

One good note, though it’s not really a good note, my side effects are much less this time (this is my fifth infusion) because the chemo is IN MY F’N FOREARM. And that is kind of freaking me out to know my forearm is full of that drug and it’s not dissipating much at all.

Per Dr's orders, I am keeping my arm raised and keeping a compression garment on it. Hoping someone has some experience with a similar IV train wreck or just some words of wisdom to share?

  • Sorry to hear this and it’s a yes from me as to various IVs (Saline, Chemo, Antibiotics) leaking into tissue over my 24 years - it is a ‘pain’ and one of the main reasons I had lines put in (PICC and Hickman)

    For me it took a while for the swelling to go down but the body dealt with the actual drugs more quickly….. and I had no lasting damage.

    Mike (Thehighlander)

    It always seems impossible until its done - Nelson Mandela

    Community Champion Badge

  • Hello my friend. You really have been through it ALL! Thank you for the words of comfort that this bump in the road (or arm) will pass. It seems that I need to be patient and lower my expectations that this freak-show arm is just going to pop back down to normal size in a day or two.